Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
149 Doctors are Online

Side effects of PCOS medication - Online Doctor Chats

Date : 21-Feb-2012
User rating for this question
Average Posted in: Vaginal and Uterus Health
Answered by

General & Family Physician
Practicing since : 2008
Answered : 3397 Questions
User :   I am a 29 year old female and have PCOS, i have been taking metformin for thast 2 years and in that time i have had my doseage increase from 3 in a day to 6 a day. that was 8 months ago,scince then my vaginal area has darkened drasticly which is embarassing, not only that but my vaginal can be overly dry and extremly itchy. My doctor has said it is hormonal changes and alt hough the site may cause embarassment it is nothing to worry about and to treat the area with vaginal creams and to wash with soap free produts. what would you advise?                                                        
Doctor :   Let me read your query
Doctor :   Ok
User :   ok
Doctor :   Now for such a problem it is mainly with the use of creams
Doctor :   and does reverse with time
Doctor :   you should not worry much on that
Doctor :   it is due to hormonal changes
User :   are there any long term side effect with using metformin
Doctor :   Metformin is a safe drug
Doctor :   and can cause bit of metabolic problems and weight loss
Doctor :   nothing more than that
User :   i only ask because it supposed to regulate ovulation but i have suffered long term bleeding for perios lastin as long as 6 months
Doctor :   Ok
Doctor :   that is not a likely effect of metformin
Doctor :   Are you on any other medications?
User :   just a course of vitamin b12
Doctor :   Ok
Doctor :   that is safe as well
Doctor :   the increased amount of bleeding cannot be attributed to
Doctor :   metformin
User :   what creams would you recomend to stop the dryness and itchyness as well as the embarassing dark skin pigmentation
Doctor :   moisturizers
Doctor :   mainly
User :   is the bleeding a cause due to the PCOS?
Doctor :   PCOS, actually there shall be decreased bleeding
User :   what types of moisturises would you recomend?
Doctor :   Ask your gynec about the use of salicylic acid as well
Doctor :   as it helps to erode the black marks
User :   this is not the case i either go from the extreme of having no periods to having long streches of bleeding
Doctor :   Creams with Vitamin E, lactic acid, propylen glycol, liquid paraffin
Doctor :   Ok
Doctor :   that disturbance is present with PCOS
Doctor :   like rebound bleeding at once
Doctor :   that is common
Doctor :   Do talk about the salicylic acid, I mentioned
Doctor :   that is helpful
Doctor :   if used rightly
Doctor :   but take your gynec's advice
Doctor :   and should be used externally only
User :   besides changing my diet what questions should l be asking my doctor in order to help with getting my periods regular
User :   metformin does not seem to be helping i have been on it for 2years
Doctor :   Surgical methods should be used
Doctor :   as the next line of treatment
User :   what type of surgical treatment?
Doctor :   If you are not planning for a pregnancy, then oral contraceptive pills can also be used
Doctor :   Has your doctor talked about that?
User :   i would like to start a family within the next year
Doctor :   Ok
Doctor :   Then there is medication for inducing ovulation
User :   we have tried the contraceptive before metformin but my body did not react well so we went onto metformin
Doctor :   but support in the form of exercises and weight loss shall be helpful
Doctor :   Ok
User :   i have changed my diet prasticlly and exersice 4 times a week for 2 hours each session
Doctor :   Ok, that is good
User :   weight loss has been slow
User :   and tends to fluctuate
Doctor :   then next option is surgery
Doctor :   where in the cysts shall be removed from the ovary
User :   is there a chance that the cysts will regrow after removal
Doctor :   the procedure is like ovarian drilling
Doctor :   recurrence chances are there
Doctor :   but can be controlled with drugs
User :   will the surgery be invasive?
Doctor :   Yes, it is
Doctor :   but minimally invasive
Doctor :   laprascopic procedure
User :   ok
User :   thank you for your time it has been informative
Doctor :   You are most welcome
Doctor :   'welcome
Doctor :   Pleasure serving you
Doctor :   Do you have any other queries?
User :   not for the the moment ,need to simulate information given and work out the best option for me
User :   thank you though
Question is related to
Diseases and Conditions
© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor